Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 274, NWS Dodge City, KS

August 5, 2017Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 5, 2017, 6:39 PM CDT for Barber County, Kansas. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2017, 6:39 PM CDT (23:39 UTC)
Expired
Aug 5, 2017, 7:30 PM CDT
In force
51 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 54 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 6:42 PM CDTTSTM WND GST 573 Nw Hazelton, KSREPORT FROM A DAVIS WEATHER STATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 4:06 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 593 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 342 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
593 J/kg
Mixed-layer CIN
-321 J/kg
Mixed-layer LCL
1352 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
342 m²/s²
0-3 km storm-relative helicity
425 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

128 
WUUS53 KDDC 052339
SVRDDC
KSC007-060030-
/O.NEW.KDDC.SV.W.0274.170805T2339Z-170806T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
639 PM CDT SAT AUG 5 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Barber County in south central Kansas...

* Until 730 PM CDT

* At 639 PM CDT, a severe thunderstorm was located near Hardtner, or
  11 miles west of Kiowa, moving east at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Kiowa, Hardtner and Hazelton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9878 3706 9880 3721 9837 3714 9835
      3700 9835
TIME...MOT...LOC 2339Z 253DEG 14KT 3700 9868 

HAIL...1.25IN
WIND...60MPH
 
$$

TURNER
2 follow-up statements
834 
WWUS53 KDDC 052354
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
654 PM CDT SAT AUG 5 2017

KSC007-060030-
/O.CON.KDDC.SV.W.0274.000000T0000Z-170806T0030Z/
Barber KS-
654 PM CDT SAT AUG 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN BARBER COUNTY...

At 654 PM CDT, a severe thunderstorm was located 5 miles west of 
Kiowa, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Kiowa and Hardtner. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9867 3707 9869 3707 9836 3700 9835
TIME...MOT...LOC 2354Z 265DEG 21KT 3700 9855 

HAIL...1.00IN
WIND...60MPH
 
$$

TURNER
982 
WWUS53 KDDC 060025
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
725 PM CDT SAT AUG 5 2017

KSC007-060035-
/O.EXP.KDDC.SV.W.0274.000000T0000Z-170806T0030Z/
Barber KS-
725 PM CDT SAT AUG 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BARBER COUNTY
WILL EXPIRE AT 730 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central Kansas.

LAT...LON 3700 9867 3707 9869 3707 9836 3700 9835
TIME...MOT...LOC 0025Z 253DEG 14KT 3703 9841 

$$

RBURG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 6:07 PM CDT, 32 minutes earlier.

Area forecast discussion, Aug 5, 6:07 PM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
607 PM CDT Sat Aug 5 2017

...Updated Aviation Discussion...

.SHORT TERM...(This afternoon through Sunday)
Issued at 1230 PM CDT Sat Aug 5 2017

Much hotter temperatures temporarily returning to SW KS this
afternoon. Expecting all locations to be well in the 90s before
the day is done; already 93 here at the office as of 1230 pm.
Starting around 4 pm, expecting scattered thunderstorms to develop
along a prefrontal trough, mainly south and east of Dodge City.
NAM/HRRR solutions are in good agreement that coverage will favor
the SE zones. Bulk shear and CAPE appear sufficient for some
modest storm organization, including some possible supercells,
mainly SE of a Meade-Larned line. Hail up to 1-1.5 inch in
diameter and thunderstorm outflow winds to near 60 mph can be
expected from the strongest storms. Convection will likely
organize upscale into a loosely organized complex, impacting the
far SE zones (Barber county and vicinity) through about 10 pm.
Cold frontal passage expected tonight, with winds becoming N/NE
across all of SW KS during the late evening. Some gusts of 30-40
mph will occur with the initial frontal passage, although
convective coverage along the frontal boundary itself is expected
to be minimal. Consensus of short term models shows post- frontal
low stratus clouds overspreading all zones through sunrise Sunday.
Continued NE winds and cool advection through Sunday morning are
expected to prevent widespread fog formation, but certainly can't
rule out some patchy fog with the widespread stratus. Along with
WFO Goodland, included some patchy fog in the grids for Sunday
morning. Lows Sunday morning in the lower to mid 60s.

Sunday...Cloudy (in the morning) and noticeably cooler. Stratus
expected to hold through about 10 am, then erode during the
afternoon. Given the expected afternoon August sunshine, ignored
the cooler MET/NAM guidance, and followed the warmer MAV guidance,
with afternoon temperatures ranging from near 80 NE (Hays) to the
mid 80s along the Oklahoma border. About a full 10 degrees cooler
than Saturday, with NE breezes of 10-20 mph persisting all day.
Stable surface high ridge axis expected to prevent thunderstorms
across all of SW KS on Sunday.

.LONG TERM...(Sunday night through Saturday)
Issued at 145 PM CDT Sat Aug 5 2017

Long term forecast will be characterized by much below normal
afternoon temperatures, and virtually daily chances for showers
and thunderstorms. In fact, it is very difficult to find any time
period through next week when there is not at least a chance of
showers/thunderstorms somewhere in SW KS. Synoptic pattern
changes little through all of next week, with broad 500 mb
ridging from southern California to West Texas, and persistent
broad 500 mb troughing from the northern plains through the Great
Lakes. As a result, moderate (40-50kt) W/NW flow at 500 mb, with
embedded, difficult to time, shortwaves will continue through the
week. CAPE in excess of 2000 J/kg will be available from time to
time. As such, some strong to severe thunderstorms are possible
next week, with all global models hinting at MCS production at
various times and locations. 12z ECMWF generates 1-2 inches of QPF
across all of SW KS through the week, supported with excellent
agreement from 12z GFS. With the active and wet pattern, the heat
will not be allowed to return. Afternoon temperatures Monday
through Wednesday expected to only be in the upper 70s to lower
80s (early August normal is lower 90s).

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 606 PM CDT Sat Aug 5 2017

Based on radar trends and latest HRRR the convection over the
next few hours will stay east/southeast of Dodge City and Liberal
where a prefrontal trough will be located early tonight. Winds
north of this surface boundary will be north northeast at 10 to 15
mph. A surface cold front will drop south early tonight and as it
crosses southwest Kansas some low clouds are expected to begin to
spread into the area from the northwest. NMM,HRRR, and ARW were
all in good agreement with IFR conditions developing behind this
front between 09z and 12z Sunday. These low clouds are expected to
linger through much of the morning with some improving ceilings
developing between 15 and 18z. Last to have VFR conditions will be
the Hays area.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  82  62  79 /  20  10  10  20
GCK  64  83  62  76 /  10  10  20  40
EHA  62  83  60  77 /  10  10  40  40
LBL  65  84  64  79 /  20  10  20  20
HYS  64  78  62  76 /  20  10  10  30
P28  68  85  65  83 /  70  10  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Burgert
Hazardous weather outlook, Aug 5, 3:22 AM CDT, 15 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
322 AM CDT Sat Aug 5 2017

KSZ030-031-043>046-061>066-074>081-084>090-060830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
322 AM CDT Sat Aug 5 2017 /222 AM MDT Sat Aug 5 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A few storms will be possible this evening across central and
south central Kansas. A few storms may become severe with hail
over an inch in diameter and winds over 60 mph being the main
concern.

Day 1 Hazards
-------------
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Elevated risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

There will be a possibility of thunderstorms each day through day
7. It is too early to tell if any of these storms will be severe.

Days 2-7 Hazards
----------------
* Sunday
  - Flooding: Limited risk
  - Lightning: Limited risk

* Monday
  - Lightning: Elevated risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Elevated risk

* Friday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Aug 5, 4:25 PM CDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Dodge City KS
425 PM CDT SAT AUG 5 2017

KSZ081-090-052215-
Pratt KS-Barber KS-
425 PM CDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BARBER AND
SOUTHEASTERN PRATT COUNTIES UNTIL 515 PM CDT...

At 424 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Sun City, or 16 miles southwest of Pratt, moving
northeast at 25 mph.  A second strong storm was located 5 miles
south of Pratt moving northeast at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Pratt, Sawyer, Isabel, Coats, Lake City, Sun City, Elm Mills and
Pratt County Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central Kansas.

LAT...LON 3731 9886 3745 9899 3770 9868 3749 9848
TIME...MOT...LOC 2124Z 232DEG 21KT 3743 9885

TATRO
Local storm report, Aug 5, 4:40 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
440 PM CDT SAT AUG 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             4 N SUN CITY            37.43N 98.92W
08/05/2017  E1.00 INCH       BARBER             KS   PUBLIC

&&

GT
Special weather statement, Aug 5, 5:07 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Dodge City KS
507 PM CDT SAT AUG 5 2017

KSZ065-066-052300-
Stafford KS-Pawnee KS-
507 PM CDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PAWNEE AND NORTHERN
STAFFORD COUNTIES UNTIL 600 PM CDT...

At 507 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Radium, or 11 miles southeast of Larned, moving
northeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Seward, Radium and Big Salt Marsh at Quivira Refuge.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central Kansas.

LAT...LON 3799 9899 3823 9900 3826 9892 3826 9847
      3819 9847
TIME...MOT...LOC 2207Z 243DEG 28KT 3808 9894

TATRO
Special weather statement, Aug 5, 5:52 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Dodge City KS
552 PM CDT SAT AUG 5 2017

KSZ065-066-079-052345-
Stafford KS-Pawnee KS-Edwards KS-
552 PM CDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PAWNEE...STAFFORD...
SOUTHEASTERN EDWARDS AND NORTHWESTERN PRATT COUNTIES UNTIL 645 PM
CDT...

At 550 PM CDT, Doppler radar was tracking several strong
thunderstorms across southeast Pawnee and Stafford counties, moving
east at 25 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Very heavy rainfall is expected. Localized flooding is possible.

Locations impacted include...
Larned, Saint John, Stafford, Macksville, Lewis, Garfield, Hudson,
Belpre, Seward, Radium, Neola, Dillwyn, Zook, Zenith, Sanford,
Frizell, Fort Larned Historic Site, Little Salt Marsh at Quivira
Refuge and Big Salt Marsh at Quivira Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central Kansas.

LAT...LON 3783 9901 3782 9901 3781 9927 3818 9937
      3822 9850 3815 9847 3785 9847
TIME...MOT...LOC 2250Z 259DEG 16KT 3804 9895

TURNER
Local storm report, Aug 5, 6:05 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
605 PM CDT SAT AUG 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND GST     7 W MEDICINE LODGE      37.30N 98.70W
08/05/2017  M59 MPH          BARBER             KS   MESONET

            DELAYED REPORT FROM MESONET SITE NEAR LAKE
            CITY.

&&

GT
Special weather statement, Aug 5, 6:36 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Dodge City KS
636 PM CDT SAT AUG 5 2017

KSZ046-060015-
Rush KS-
636 PM CDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RUSH COUNTY UNTIL 715 PM
CDT...

At 636 PM CDT, Doppler radar was tracking a strong thunderstorm very
near La Crosse, moving east at 15 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
La Crosse, Bison, Rush Center, Timken, Nekoma, Shaffer and Hargrave.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
central Kansas.

LAT...LON 3843 9947 3860 9950 3865 9907 3840 9907
TIME...MOT...LOC 2336Z 267DEG 14KT 3853 9933

TURNER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 3:42 PM CDTSpecial Weather StatementDDCComanche33 min
Aug 5, 3:49 PM CDTSpecial Weather StatementDDCComanche26 min
Aug 5, 4:13 PM CDTSpecial Weather StatementDDCPawnee47 min
Aug 5, 4:17 PM CDTSpecial Weather StatementDDCComanche28 min
Aug 5, 4:25 PM CDTSpecial Weather StatementDDCPratt50 min
Aug 5, 4:29 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt46 min
Aug 5, 4:30 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche60 min
Aug 5, 4:30 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche60 min
Aug 5, 5:07 PM CDTSpecial Weather StatementDDCStafford53 min
Aug 5, 5:27 PM CDTSevere Thunderstorm WarningDDCBarber48 min
Aug 5, 5:52 PM CDTSpecial Weather StatementDDCPawnee, Stafford53 min
Aug 5, 6:09 PM CDTSevere Thunderstorm WarningDDCStafford51 min
Aug 5, 6:12 PM CDTSevere Thunderstorm WarningDDCBarber33 min
Aug 5, 6:24 PM CDTAreal Flood AdvisoryDDCPawnee3 hr
Aug 5, 6:36 PM CDTSpecial Weather StatementDDCRush39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.